Discrete & Computational Geometry

, Volume 61, Issue 2, pp 355–363 | Cite as

Convex Equipartitions of Colored Point Sets

  • Pavle V. M. Blagojević
  • Günter Rote
  • Johanna K. Steinmeyer
  • Günter M. ZieglerEmail author


We show that any d-colored set of points in general position in \({\mathbb {R}}^d\) can be partitioned into n subsets with disjoint convex hulls such that the set of points and all color classes are partitioned as evenly as possible. This extends results by Holmsen, Kynčl & Valculescu (Comput Geom 65:35–42, 2017) and establishes a special case of their general conjecture. Our proof utilizes a result obtained independently by Soberón and by Karasev in 2010, on simultaneous equipartitions of d continuous measures in \({\mathbb {R}}^d\) by n convex regions. This gives a convex partition of \({\mathbb {R}}^d\) with the desired properties, except that points may lie on the boundaries of the regions. In order to resolve the ambiguous assignment of these points, we set up a network flow problem. The equipartition of the continuous measures gives a fractional flow. The existence of an integer flow then yields the desired partition of the point set.


Point sets Convex partitions Discretization Integer rounding of flows 

Mathematics Subject Classification




We are grateful to the four DCG referees for many useful comments and suggestions.


  1. 1.
    Aichholzer, O., Cabello, S., Fabila-Monroy, R., Flores-Peñaloza, D., Hackl, T., Huemer, C., Hurtado, F., Wood, D.R.: Edge-removal and non-crossing configurations in geometric graphs. Discrete Math. Theor. Comput. Sci. (DMTCS) 12(1), 75–86 (2010)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Akiyama, J., Alon, N.: Disjoint simplices and geometric hypergraphs. In: Bloom, G.A., Graham, R.L., Malkevitch, J. (eds.) Combinatorial Mathematics: Proceedings of the Third International Conference, New York 1985. Annals of the New York Academy of Sciences, vol. 555, pp. 1–3. New York Academy of Sciences, New York (1989)Google Scholar
  3. 3.
    Bespamyatnikh, S., Kirkpatrick, D., Snoeyink, J.: Generalizing ham sandwich cuts to equitable subdivisions. Discrete Comput. Geom. 24(4), 605–622 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Blagojević, P.V.M., Ziegler, G.M.: Convex equipartitions via equivariant obstruction theory. Isr. J. Math. 200(1), 49–77 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Holmsen, A.F., Kynčl, J., Valculescu, C.: Near equipartitions of colored point sets. Comput. Geom. 65, 35–42 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Ito, H., Uehara, H., Yokoyama, M.: \(2\)-Dimension ham sandwich theorem for partitioning into three convex pieces. In: Akiyama, J., Kano, M., Urabe, M. (eds.) Discrete and Computational Geometry (JCDCG’98). Lecture Notes in Computer Science, vol. 1763, pp. 129–157. Springer, Berlin (2000)Google Scholar
  7. 7.
    Kano, M., Kynčl, J.: The hamburger theorem. Comput. Geom. 68, 167–173 (2018)Google Scholar
  8. 8.
    Kano, M., Suzuki, K., Uno, M.: Properly colored geometric matchings and \(3\)-trees without crossings on multicolored points in the plane. In: Akiyama, J., Ito, H., Sakai, T. (eds.) Discrete and Computational Geometry and Graphs. Lecture Notes in Computer Science, vol. 8845, pp. 96–111. Springer, Cham (2014)Google Scholar
  9. 9.
    Karasev, R.N.: Equipartition of several measures. arXiv:1011.4762v7 (2010)
  10. 10.
    Karasev, R., Hubard, A., Aronov, B.: Convex equipartitions: the spicy chicken theorem. Geom. Dedicata 170, 263–279 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Sakai, T.: Balanced convex partitions of measures in \({\mathbb{R}}^2\). Graphs Comb. 18(1), 169–192 (2002)CrossRefzbMATHGoogle Scholar
  12. 12.
    Schrijver, A.: Combinatorial Optimization—Polyhedra and Efficiency. Vol. A: Paths, Flows, Matchings. Algorithms and Combinatorics, vol. 24. Springer, Berlin (2003)Google Scholar
  13. 13.
    Soberón, P.: Balanced convex partitions of measures in \({\mathbb{R}}^d\). Mathematika 58(1), 71–76 (2012)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Institut für MathematikBerlinGermany
  2. 2.Institut für InformatikBerlinGermany
  3. 3.Mathematički Institut SANUBeogradSerbia

Personalised recommendations